Virginia, 2020

Flooding in Virginia, November 30, 2020

November 30, 2020 · NWS LWX · 10 events in 4 counties and zones

Multiple rounds of rain moved through the area as low pressure tracked to the west. This resulted in a few instances of flooding across northern and central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Multiple rounds of rain moved through the area as low pressure tracked to the west. This resulted in a few instances of flooding across northern and central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 30, 6:06 AM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Nov 30, 6:06 AM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
606 AM EST Mon Nov 30 2020

.SYNOPSIS...
Strong low pressure will move quickly up the Appalachian Mountains
through tonight. The low will slow down as it moves into
southeastern Canada through the middle of the week and high pressure
builds in from the Midwest. The high will pass to the south then
move offshore during the second half of the week. Another storm
system will likely impact the area at the end of the week. High
pressure will likely return briefly this weekend before another low
pressure system possibly approaches early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The GOES-16 6.93 micron mid-level water vapor channel shows a
pair of distinct systems set to phase across the upper Tennessee
Valley. A former upper low from the Southern Plains has sheared
on its approach into the Southern Appalachians. However, it
still remains quite potent given its impressive vertical wind
field, particularly within the low levels. 00Z soundings from
southeastern U.S. locations depicted this well. As this system
migrates toward the Mid-Atlantic, substantial moisture
translates poleward with precipitable waters likely reaching
1.25 to 1.50 inches east of I-95.

Regional radar imagery shows warm advection rainfall already
underway with hourly amounts generally up to a quarter inch per
observations in central Virginia. The broad shield of moderate
rain will continue moving through the region into the morning
rush hour. High-resolution guidance depicts the heaviest amounts
within the 09Z-15Z window with 6-hour amounts possibly up to
1.00 to 1.50 inches toward the Blue Ridge. The progressive
nature of the system should mitigate any discernible flood
threat. However, cannot rule out random instances of flooding in
more predisposed locations.

The steady period of rainfall should wind down by the late
morning which places the Mid-Atlantic into the open warm sector
through the afternoon. Impressive low-level wind shear profiles
are evident in most forecast soundings. Many high-resolution
models depict areas of mixed-layer CAPE reaching the 500 to
1,000 J/kg range. Much will depend on whether such regions will
clear out enough to reach this convective potential. These would
be prime locations for more discernible thunderstorm activity.
With 0-3km storm-relative helicity values in the 300-500 m2/s2
range, an isolated tornado risk does exist in conjunction with
the more typical wind damage threat. The Storm Prediction
Center has highlighted areas along and east of I-95 in a Slight
Risk for severe thunderstorms. Much of the shower activity
should wind down by the early evening hours.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
By early this evening, the upper low which materalizes from the
mentioned phasing process will track from the Ohio Valley into
the Central Appalachians. Substantial cooling of the column is
expected to take shape with 700-mb temperatures dropping around
10 to 15 degrees over a 24 hour period. Precipitation over
along and west of the Allegheny Front will switch over to snow
by later this evening. Forecast soundings show moisture should
be shallow at the onset which would mitigate initial
accumulation potential. Heading into the overnight hours, a
steady period of westerly upslope takes shape across far western
Maryland and east-central West Virginia. The heaviest snow is
likely to fall from early Tuesday morning into the evening.
Consequently, a Winter Storm Warning is in effect for Garrett
County with Winter Weather Advisories out for western portions
of Grant and Pendleton Counties. Expect 4 to 6 inches of snow
with isolated amounts approaching 8 inches over higher
elevations of western Garrett County. Some lingering snow
showers are possible into Tuesday night as the upper low lifts
into New England. Wednesday should provide tranquil weather
across the region as a shortwave ridge moves through.

After a warm start to the work week, a pronounced cool down will
arrive in earnest. Tuesday's temperatures may be around 20
degrees lower than the previous day as highs struggle to escape
the 40s. Higher elevations are to stay in the upper 20s to low
30s. Blustery conditions will lower wind chills into the low/mid
30s across the DC and Baltimore metro areas. By mid- week,
temperatures may creep back up to low 50s in a few spots.
Departures from climatology will run around 4 to 8 degrees, a
bit higher in the mountains.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A very blocky pattern is forecast by pretty much all medium range
guidance later this week, with two highly anomalous ridges centered
over southwestern to central Canada and over the North Atlantic
Ocean up Davis Strait between Canada and Greenland. In between, two
cutoff lows are forecast to be centered over Newfoundland Canada and
near the middle Mississippi River Valley. This pattern has a
-NAO/+PNA appearance to it, but with a lack of higher height
anomalies/lack of stronger ridging over the North Pole itself, the
result will probably be near to slightly below (as opposed to well
below) normal temperatures locally.

With this type of amplified pattern also comes the potential for
phasing of the two branches of the jet stream and increased
storminess. Not unexpectedly, medium range guidance develops another
area of low pressure at the surface ahead of the aforementioned
cutoff low as it approaches the Tennessee River Valley. Also not
unexpectedly is the uncertainty in the details regarding the track,
strength and sensible weather impacts to our region.

Precipitation chances will likely peak on Friday based on the latest
guidance and overall pattern. Given the current expectation that
temperatures will be near to perhaps slightly below normal, any
precipitation should fall in the form of mainly rain east of the
higher terrain, though another period of upslope snow would be
possible along and west of the Allegheny Front in this scenario.

High pressure and brisk conditions will likely return to the area
for the weekend before another storm system possibly approaches
early next week.

&&

.AVIATION /11Z MONDAY THROUGH FRIDAY/...
Warm advection rainfall has lowered flight rules into the MVFR
to IFR categories. Widespread IFR ceilings are are likely by
dawn, while IFR visibility likely occurs at least briefly in the
heavier rain. Low level wind shear will also be an issue late
through the morning hours. The heaviest rain will likely end by
mid morning, but showers will continue, and conditions will
likely remain MVFR or lower through at least midday.

Conditions start to improve by Monday afternoon, but isolated
thunderstorms will become a risk, with strong wind gusts
possible near convection, even though it may not contain
lightning. Have not included thunder in the TAFs yet since there
is not a consolidated/confident risk.

VFR likely by tonight through Tuesday night with mainly dry
conditions but west-northwesterly winds will gust up to 25
knots at times. Continued VFR conditions expected on Wednesday
with westerly wind gusts around 15 to 20 knots.

Mainly VFR Thu-Fri AM w/ light SW-S wind. Sub-VFR possible by
late Fri PM due to increasing chc for RA as wind turns SE.

&&

.MARINE...
Southeasterly winds will increase through mid morning. Despite
weak mixing, a very strong gradient should overcome that,
resulting in gusts around 35 to 40 knots. Consequently, Gale
Warnings are in effect across all waters through 6 PM this
evening.

Showers and isolated thunderstorms with strong winds may
develop this afternoon as well, with a lower risk during the
late morning. A waterspout can't be ruled out. Gales relax
behind cold front this evening, but SCA gusts likely continue
through Tuesday night, peaking during the daylight hours (and
potentially dropping sub-SCA during the overnight on the
sheltered waters). Marginal SCA conditions materialize on
Wednesday given a steady period of cool westerly winds on top of
the still mild waters.

A light southwesterly wind is forecast Thursday as high pressure
passes to the south, becoming southerly Thursday night into Friday
as the high moves offshore. The wind may begin to increase as it
turns southeasterly ahead of a low pressure system approaching from
the Tennessee River Valley by late Friday.

&&

.TIDES/COASTAL FLOODING...
E/SE flow is increasing early this morning, and is forecast to
become southerly by around midday. This is expected to lead to a
sharp rise in tidal anomalies. The question is: how much?

ETSS continues to advertise minor flooding for the more typically
vulnerable shoreline locations, while P-ETSS (experimental) shows
the potential for widespread moderate tidal flooding. SFAS, GMU,
CBOFS and ESTOFS show a more tempered middle ground with widespread
minor flooding, approaching moderate at Annapolis. The spread
between these four guidance sources has tightened with the latest
couple cycles, and the four-way mean between them has nudged upward
a bit. Considering it's still a couple tide cycles away and the
surge will be relatively brief (possibly occurring at low tide for
most), held off on advisory/warning decisions for now, but will need
to make the call one way or the other by mid/late morning. For now,
a Coastal Flood Watch remains in effect for the areas most
vulnerable to moderate flooding: Anne Arundel (Annapolis) and
southern Baltimore (Bowley's Quarters) Counties.

The wind is forecast to become westerly by this evening. This should
cause water levels to recede rather steadily through the middle of
the week, precluding any further flooding concerns.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Watch from 3 PM EST this afternoon through this
     evening for MDZ014.
     Winter Storm Warning from 1 AM Tuesday to 7 AM EST Wednesday
     for MDZ001.
     Coastal Flood Watch from 4 PM EST this afternoon through this
     evening for MDZ011.
VA...None.
WV...Winter Weather Advisory from 4 AM to 7 PM EST Tuesday for
     WVZ501-505.
MARINE...Small Craft Advisory from 6 PM to 10 PM EST this evening for
     ANZ530>532-535-536-538>542.
     Gale Warning until 6 PM EST this evening for ANZ530>543.
     Small Craft Advisory from 6 PM this evening to 6 AM EST
     Tuesday for ANZ533-534-537-543.

&&

SYNOPSIS...DHOF
NEAR TERM...BRO
SHORT TERM...BRO
LONG TERM...DHOF
AVIATION...BJL/ADS/BRO/DHOF
MARINE...BJL/ADS/BRO/DHOF
TIDES/COASTAL FLOODING...DHOF
Hazardous weather outlook, Nov 30, 5:05 AM EST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
505 AM EST Mon Nov 30 2020

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-011015-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
505 AM EST Mon Nov 30 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

Showers or thunderstorms may produce scattered instances of
wind damage or a tornado or waterspout from late this morning
through mid afternoon. An isolated instance of flooding or two is
possible, as well.

A Gale Warning is in effect for the tidal Potomac River, Maryland
portion of the Chesapeake Bay and adjoining tidal estuaries today.

A Coastal Flood Watch is in effect for Anne Arundel and southern
Baltimore Counties in Maryland from late this afternoon through
early this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-011015-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
505 AM EST Mon Nov 30 2020

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Showers or thunderstorms may produce isolated instances of wind
damage from late this morning through mid afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

MDZ001-501-502-VAZ503-504-WVZ501>506-011015-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
505 AM EST Mon Nov 30 2020

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

A Winter Storm Warning goes into effect for Garrett County
Maryland at 1 AM tonight. A Winter Weather Advisory goes into
effect for western Grant and western Pendleton Counties in West
Virginia at 4 AM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The Winter Storm Warning is in effect until 7 AM Wednesday. The
Winter Weather Advisory is in effect until 7 PM Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today. Please report snowfall
totals to the National Weather Service per standard operating
procedure.

DHOF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, Fairfax

When
November 30, 7:22 AM EST to 9:22 AM EST
Where
Fairfax County, 1.66 mi S of Kenmore to 1.72 mi S of Kenmore
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.926, -77.267

Old Courthouse Road was closed due to flooding between Trap Road and Creek Crossing Road.

Flood, Fairfax

When
November 30, 8:40 AM EST to 10:40 AM EST
Where
Fairfax County, 1.28 mi ENE of Burke to 1.09 mi S of Ilda
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.810, -77.250

Burke Lake Road was closed due to flooding near Braddock Road.

Flood, Albemarle

When
November 30, 9:30 AM EST to 11:30 AM EST
Where
Albemarle County, 3.06 mi ESE of Keene to 3.19 mi ESE of Keene
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.850, -78.520

Coles Rolling Road was closed due to flooding in 700 block.

Flood, Albemarle

When
November 30, 11:00 AM EST to 1:00 PM EST
Where
Albemarle County, 1.46 mi N of Advance Mills to 1.5 mi N of Advance Mills
Cause
Heavy Rain
Reported by
County Official
Coordinates
38.201, -78.450

Durrett Ridge Road was closed due to flooding in 1400 block.

Flood, Fairfax

When
November 30, 12:18 PM EST to 12:24 PM EST
Where
Fairfax County, 0.98 mi W of Tremont to 0.89 mi WSW of Tremont
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.847, -77.238

Accotink Creek at Strathmeade Springs was in Minor Flood stage during the indicated period, reaching a peak level of 251.52 feet at 12:20 PM on the 30th.

Flood, Madison

When
November 30, 12:38 PM EST to 2:38 PM EST
Where
Madison County, 2.79 mi NNE of Locust Dale to 2.45 mi NNE of Locust Dale
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.365, -78.104

White Oak Road was closed due to flooding from US-15 to Locust Dale Road.

Flood, Madison

When
November 30, 2:24 PM EST to 4:24 PM EST
Where
Madison County, 1.13 mi NW of Oakpark to 1.1 mi NW of Oakpark
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.382, -78.184

Lillards Ford Road was closed due to flooding between Oak Park Road and Larkins Mill Road.

Flood, Madison

When
November 30, 2:25 PM EST to 4:25 PM EST
Where
Madison County, 3.87 mi SE of Leon to 4.01 mi SE of Leon
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.407, -78.104

Fords Shop Road was closed due to flooding between Leon Road and Hillendale Road.

Flood, Orange

When
November 30, 3:18 PM EST to 5:18 PM EST
Where
Orange County, 2.27 mi ENE of Eheart
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.218, -78.285

Blue Run Road was closed due to flooding from Ridge Road to Constitution Highway.

Flood, Orange

When
November 30, 3:18 PM EST to 5:18 PM EST
Where
Orange County, 0.88 mi SW of Everona to 0.72 mi SW of Everona
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.290, -77.980

Hawfield Road was closed due to flooding between Everona Road and Clarks Mountain Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 926367, 926368, 926369, 926370, 926383, 926371, 926372, 926373, 926377, 926379.